Alert archive / Iowa / Special Weather Statements in 2011
Special Weather Statement, NWS Quad Cities, IA
NWS Quad Cities, IA issued this special weather statement at Mar 20, 2011, 9:31 PM CDT for Des Moines County, Iowa; Henderson County, Illinois. It was in force for 44 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Mar 20, 2011, 9:31 PM CDT (02:31 UTC)
- Expired
- Mar 20, 2011, 10:15 PM CDT
- In force
- 44 min
- Issued by
- NWS Quad Cities, IA
Counties Des Moines County, IA, Henderson County, IL
The radar
The Quad Cities radar (KDVN), 83 km from the middle of the area, began a volume at 02:34 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Davenport, (KDVN), launched 00:00Z, 2.5 hours before the alert went out and 87 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 228 J/kg
- Mixed-layer CIN
- -56 J/kg
- Mixed-layer LCL
- 1549 m above ground
- 0-6 km bulk shear
- 54 kt
- 0-1 km storm-relative helicity
- 157 m²/s²
- 0-3 km storm-relative helicity
- 229 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 2.8
The text
As transmitted, in the capitals the NWS used until 2016.
219
WWUS83 KDVN 210231
SPSDVN
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
931 PM CDT SUN MAR 20 2011
IAZ088-089-098-099-ILZ024>026-210315-
DES MOINES-HENDERSON-HENRY-LEE-MERCER-VAN BUREN-WARREN-
931 PM CDT SUN MAR 20 2011
...THUNDERSTORMS WITH SMALL HAIL AFFECTING THE AREA...
AT 926 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 8 MILES NORTHEAST OF
NEW LONDON TO NEW LONDON TO HILLSBORO...MOVING EAST AT 45 MPH.
* THUNDERSTORMS WILL BE NEAR...
MEDIAPOLIS AROUND 940 PM CDT...
DENMARK AND LOWELL AROUND 945 PM CDT...
DANVILLE AROUND 950 PM CDT...
MIDDLETOWN AROUND 955 PM CDT...
WEST BURLINGTON AROUND 1000 PM CDT...
CARMAN...OQUAWKA AND BURLINGTON AROUND 1005 PM CDT...
THE STORMS PRODUCED PEA SIZED HAIL AS THEY MOVED ACROSS MOUNT
PLEASANT.
HAIL UP TO ONE HALF INCH DIAMETER AND A BRIEF HEAVY RAINFALL...ARE
EXPECTED WITH THESE STORMS.
LAT...LON 4106 9131 4107 9044 4103 9044 4068 9085
4079 9185
TIME...MOT...LOC 0230Z 267DEG 38KT 4102 9127 4094 9140
4085 9162
$$
LEWhat forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Quad Cities, IA wrote its last area forecast discussion before this special weather statement went out at Mar 20, 6:07 PM CDT, 3 hours 24 minutes earlier.
Area forecast discussion, Mar 20, 6:07 PM CDT, 3 hours 24 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE QUAD CITIES IA IL 607 PM CDT SUN MAR 20 2011 .UPDATE... 22Z SFC ANALYSIS HAS A MESO LOW BETWEEN KCID AND KIOW WITH ANOTHER IN THE KMIW/KGGI/KTNU TRIANGLE. SFC OBS HAVE THE WARM FRONT RUNNING EAST ACROSS CEDAR AND NORTHERN SCOTT COUNTIES AND THEN INTO WHITESIDE COUNTY. THE COLD FRONT RAN FROM NEAR KTNU TO NEAR KCSQ WITH A WEAK INVERTED TROF RUNNING FROM NEAR KTNU BACK TOWARD KMCW. RADAR/SATELLITE TRENDS SHOW DZ WITH SOME SHRA HAVE DEVELOPED WITH THE KCID/KIOW MESO LOW WHILE TSRA HAVE DEVELOPED WITH A SLIGHTLY STRONGER VORT MAX ACROSS WISCONSIN AND NORTHERN ILLINOIS. RUC TRENDS TAKE THE LEAD MESO LOW ACROSS NORTHERN SCOTT COUNTY AND INTO WHITESIDE COUNTY OVER THE NEXT 3 HRS. THERE IS STRONG LIFT ON THE 300K THETA SFC WHICH SHOULD ALLOW SHRA TO CONTINUE WITH POSSIBLY A THUNDERSTORM. ELSEWHERE...THE COLD FRONT/INVERTED TROF CONTINUE EASTWARD AND WITH THE SETTING SUN CONVECTIVE POTENTIAL IS DIMINISHING. THUS WILL GO WITH ISOLD/SCT SHOWERS ACROSS THE REMAINDER OF THE CWFA THIS EVENING. IF THE RUC IS CORRECT...MOST OF THE PRECIP THREAT SHOULD BE OVER BY 03Z AS CONDENSATION PRESSURE DEFICITS ON THE 300K THETA SFC BEGIN TO RISE RAPIDLY. ..08.. && .DVN WATCHES/WARNINGS/ADVISORIES... IA...NONE. IL...NONE. MO...NONE. &&
Hazardous weather outlook, Mar 20, 7:15 PM CDT, 2 hours 16 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE QUAD CITIES IA IL 715 PM CDT SUN MAR 20 2011 IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007- 009-015>018-024>026-034-035-MOZ009-010-220015- BUCHANAN-DELAWARE-DUBUQUE-BENTON-LINN-JONES-JACKSON-IOWA-JOHNSON- CEDAR-CLINTON-MUSCATINE-SCOTT-KEOKUK-WASHINGTON-LOUISA-JEFFERSON- HENRY IA-DES MOINES-VAN BUREN-LEE-JO DAVIESS-STEPHENSON-CARROLL- WHITESIDE-ROCK ISLAND-HENRY IL-BUREAU-PUTNAM-MERCER-HENDERSON- WARREN-HANCOCK-MCDONOUGH-SCOTLAND-CLARK- 715 PM CDT SUN MAR 20 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL ILLINOIS...NORTHWEST ILLINOIS...WEST CENTRAL ILLINOIS...EAST CENTRAL IOWA...NORTHEAST IOWA...SOUTHEAST IOWA AND NORTHEAST MISSOURI. .DAY ONE...TONIGHT SHOWERS AND SCATTERED THUNDERSTORMS WILL MOVE ACROSS THE OUTLOOK AREA THIS EVENING. SOME OF THE STRONGER STORMS MAY PRODUCE HAIL UP TO THE SIZE OF DIMES. THE STORM PREDICTION CENTER HAS PLACED MOST OF THE OUTLOOK AREA UNDER A SLIGHT RISK FOR SEVERE WEATHER THIS EVENING. HOWEVER...INCREASING CLOUDS AND FALLING TEMPERATURES HAVE REDUCED THE THREAT. ISOLATED SEVERE STORMS WITH HAIL UP TO ONE INCH ARE POSSIBLE EARLY THIS EVENING...BUT THIS THREAT IS RAPIDLY DIMINISHING. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY THUNDERSTORMS ARE EXPECTED OVER PORTIONS OF THE OUTLOOK AREA FROM MONDAY THROUGH TUESDAY. THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS MONDAY AFTERNOON AND EVENING...MAINLY OVER SOUTHEAST IOWA...WEST CENTRAL ILLINOIS AND NORTHEAST MISSOURI. THE MAIN THREAT AT THIS TIME APPEARS TO BE LARGE HAIL AROUND THE SIZE OF QUARTERS. A FEW SEVERE THUNDERSTORMS WILL BE POSSIBLE AGAIN TUESDAY AFTERNOON AND EVENING ACROSS THE OUTLOOK AREA. THE BEST POTENTIAL FOR ANY SEVERE WEATHER TUESDAY WILL BE MAINLY ALONG AND SOUTH OF A FRONTAL ZONE... WHICH IS LIKELY TO BE LOCATED NEAR THE INTERSTATE 80 CORRIDOR. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS POSSIBLE UNTIL 9 PM THIS EVENING.
In the hours before
Local storm report, Mar 20, 6:22 PM CDT, 3 hours 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
622 PM CDT SUN MAR 20 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0425 PM HEAVY RAIN ESE ELIZABETH 42.31N 90.22W
03/20/2011 M1.68 INCH JO DAVIESS IL TRAINED SPOTTER
STORM TOTAL...DELAYED REPORT.
&&
GROSSLocal storm report, Mar 20, 9:27 PM CDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
927 PM CDT SUN MAR 20 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0927 PM HAIL 1 NNW MOUNT PLEASANT 40.97N 91.56W
03/20/2011 E0.25 INCH HENRY IA TRAINED SPOTTER
&&
GROSSSpecial weather statement, Mar 20, 9:31 PM CDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
931 PM CDT SUN MAR 20 2011
IAZ088-089-098-099-ILZ024>026-210315-
DES MOINES-HENDERSON-HENRY-LEE-MERCER-VAN BUREN-WARREN-
931 PM CDT SUN MAR 20 2011
...THUNDERSTORMS WITH SMALL HAIL AFFECTING THE AREA...
AT 926 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 8 MILES NORTHEAST OF
NEW LONDON TO NEW LONDON TO HILLSBORO...MOVING EAST AT 45 MPH.
* THUNDERSTORMS WILL BE NEAR...
MEDIAPOLIS AROUND 940 PM CDT...
DENMARK AND LOWELL AROUND 945 PM CDT...
DANVILLE AROUND 950 PM CDT...
MIDDLETOWN AROUND 955 PM CDT...
WEST BURLINGTON AROUND 1000 PM CDT...
CARMAN...OQUAWKA AND BURLINGTON AROUND 1005 PM CDT...
THE STORMS PRODUCED PEA SIZED HAIL AS THEY MOVED ACROSS MOUNT
PLEASANT.
HAIL UP TO ONE HALF INCH DIAMETER AND A BRIEF HEAVY RAINFALL...ARE
EXPECTED WITH THESE STORMS.
LAT...LON 4106 9131 4107 9044 4103 9044 4068 9085
4079 9185
TIME...MOT...LOC 0230Z 267DEG 38KT 4102 9127 4094 9140
4085 9162
LEThe office that day
Everything else NWS Quad Cities, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 20, 9:04 PM CDT | River Flood Warning | DVN | Clinton, Scott | 13 days |
| Mar 20, 9:38 PM CDT | Special Weather Statement | DVN | Lee | 67 min |
| Mar 21, 1:10 PM CDT | Special Weather Statement | DVN | Iowa, Johnson, Washington | 80 min |
Nearby
Special Weather Statements in Iowa, 2011Special Weather Statements in Illinois, 2011Every special weather statement in 2011
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.